FDA Warns Type 2 Diabetes Medications May Cause Severe Joint Pain

Health care professionals advised to discontinue drug regimen when appropriate.

Health care professionals advised to discontinue drug regimen when appropriate.

The FDA recently issued a warning for the type 2 diabetes treatments sitagliptin, saxagliptin, linagliptin, and alogliptin due to severe joint pain experienced by some users.

The joint pain can be severe and disabling, therefore caregivers should monitor these conditions. The FDA issued a new Warning and Precaution about this risk to the labels of all medications within the drug class dipeptidyl peptidase-4 (DPP-4) inhibitors.

DPP-4 inhibitors are used along with diet and exercise to lower blood sugar in adults with type 2 diabetes, a condition that can lead to blindness, nerve and kidney damage, and heart disease when left untreated.

Patients who experience joint pain from the medications indicated above should not discontinue their medication. They are advised to contact their treating physician and report the problem to the

FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

Health care professionals are advised to discontinue the medication if it seems appropriate to do so.